Q. My son has social withdrawal and isolation. Yet, he refuses treatment. Please help.

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by iCliniq medical review team.
Published on Jul 09, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

The problem started in 2010. Social withdrawal, isolation, inability to continue at a job, negative talk, jealousy, lack of initiative, low self-esteem and fickle minded behavior. What could these point to? The prescriptions are lost in transit. No medicines are being taken.

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hello,

Welcome to icliniq.com.

I can understand your concern.

The symptoms of withdrawal from society, loneliness, difficulty in continuing the job, negative thoughts, lack of motivation, indecisiveness, etc could be due to some severe underlying mood disturbance.

Since the symptoms are persistent and are resulting in impairment they should be evaluated properly. It could be either depressive disorder or bipolar depression.

Depressive disorders or bipolar depression can be treated properly with medicines. Most of the newer medicines are safe to use and have no serious side effects. These medicines have great efficacy. So, taking proper treatment would solve your issue.

Please describe your symptoms in detail, right from the beginning of the illness:

  1. How did the symptoms start?
  2. What were your initial symptoms?
  3. What were the aggravating factors?
  4. Did you consult a doctor for initial symptoms? If yes, what were the medications?
  5. Did you take treatment or discontinued it?
  6. Why do you not want to consult a doctor now?

Thanks. Take care.

Revert with more information to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hello doctor,

Thanks for replying. I was asking for my son. Let me explain. My son disliked to study, and he loved to play football. But, my wife and I forced him to study. After passing his high school exams, he denied to take up any further education. He became aggressive and threw things around. He used foul language, argued a lot and masturbated excessively. We consulted some psychiatrists from time to time. They prescribed some medicines. But, he never took the pills regularly. He joined work once, five years ago but did not continue it. A psychiatrist we consulted, took images of his brain and said that there was nothing wrong there, and prescribed him two medicines. I do not recall the names. Now the condition has deteriorated. He only keeps to his room. He refuses to go to the doctor. I am a pensioner. I cannot bear such expenses. Please suggest what can be done about this.

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hello,

Welcome back to icliniq.com.

The symptoms you have mentioned, clearly point towards bipolar disorder. Most probably, he developed the first symptoms when he refused to study further and became aggressive. He had hypersexuality, violent behavior was abusive and these are clearly symptoms of bipolar disorder with mania. His symptoms persisted despite the use of medicines.

Regarding the psychopathology and course of bipolar disorder, it runs in episodes of mania with or without depression.

  • The treatment should be continued for long periods of time. With proper treatment and good compliance, patients can function normally. Mood stabilizers like Valproic acid in a dose of 750 to 1000 mg should help control these symptoms.
  • Antipsychotics like Olanzapine or Risperidone should also be added to his prescription. Olanzapine in a dose of 10 to 20 mg per day in the evening hours will aid him in sleeping well, and also stabilize his mood. If he takes these medicines regularly, he will definitely recover.

Take care.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Thank you doctor,

Just to update you, my wife seems to remember the names of the two medicines our son took. They are Oxetol 300 and Nexito plus. Should he stick to the same? Please advice.

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hello,

Welcome back to icliniq.com.

  • Oxetol (Oxcarbazepine) is a mood stabilizer. The drug is started at a dose of 300 mg per day and can be increased to 600 to 900 mg per day. This should help in the stabilization of the mood. Since my provisional diagnosis is bipolar disorder, giving Nexito or Escitalopram, might increase the risk of a manic switch and could worsen his symptoms.
  • In place of this drug, a low dose of Olanzapine like 5 to 10 g, can be used for some time. If he fails to respond to these drugs then mood stabilizers like Sodium valproate in a dose of 750 to1000 mg can be used. This will help in controlling his mood swings.
  • So yes, Oxetol can be started again with 150 mg twice a day and after about two weeks the dose can be increased to 300 mg twice a day. This will help in mood stabilization.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hi doctor,

I propose my son to take medicine as you advised last time Oxitol 150 twice a day for two weeks and then 300 in twice a day and Olanzapine 5 mg to 10 mg. But he disagrees to take twice, and he takes only once at night. Can I give at night alone? Oxitol XR 450 first and than XR 600 and Olanzapine 5 mg and increased to 10 mg unless it is tough to feed medicine in time. Please advise.

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hello,

Welcome back to icliniq.com.

Yes, you can give him Oxetol 300 than 450 and then it can be increased to 450. No need to worry. You can give him Olanzapine 10 mg after dinner. It is common in bipolar disorder patients to show such type of behavior. Do not feel bad about that.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hi doctor,

After talking with you, I visited a psychiatrist because my son agreed to go to a doctor. I showed a print of your advice and doctor talked to my son, prescribed Arpizol 10 mg further in the next month Arpizol 5 mg.

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hello,

Welcome back to icliniq.com.

Arpizole or Aripiprazole also a good drug used for stabilization of mood. The drug is free of metabolic side effects like weight gain, increase in blood sugar levels, etc. So, it is a safe drug. If he is stable on 5 mg dose then that is good otherwise the dose should be increased again to 10 mg. Try to reassure him that the drug is a very safe and even on high doses the drug will not cause any severe side effects. The drug is a good drug for bipolar disorder. Thank you.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


Are my symptoms related to bipolar disorder or schizophrenia?

Query: Hello doctor, Since I was around 8 years old, I have experienced mood fluctuations but not in the normal bipolar way (which I am being tested for). I do not feel like my mood sways between depression and mania. It is always some level of mania but without depression. I also experience tactile hallu...  Read Full >>


Dr. Vandana Patidar
Psychiatrist

Answer: Hello, Welcome to icliniq.com. Yes, your psychiatrist is correct. Bipolar is a more likely diagnosis. Bipolar disorder need not be present with depression and mania both. Recurrent mania also comes under the category of bipolar disorder. In mania, our sensitivity to stimulation increases like colo...  Read Full

Why is my son put on Paroxetine in spite of having bad withdrawals previously?

Query: Hello doctor, My 28 year old son is being treated for bipolar disorder and depression. He has been on and off antidepressants since he was 16 years old due to high anxiety issues. He just started with 50 mg Serquiler one to two tablets at night, 600 mg Gabapentin thrice a day, 20 mg Paxil once a day...  Read Full >>


Answer: Hello, Welcome to icliniq.com. Seroquel (Quetiapine) and Oxcarbazine (Oxcarbazepine) are indicated in bipolar disorder as both have mood stabilizing properties. Paxil (Paroxetine) and Gabapentine (Gabapentin) are used in anxiety or depression. As you mentioned that Paxil was used in the highest...  Read Full

Taking medicines for bipolar disorder, but unable to sleep. Is there any suggestions?

Query: Hello doctor, I am having bipolar disorder, on lithosun 1200mg, fluoxetine 20mg for the last 1 year. Working night shift since last month. Unable to maintain proper sleep. Please guide me.  Read Full >>


Answer: Hi, Thanks for posting your query at icliniq. Fluoxetine is not the kind of medication that needs to be taken for straight one year in bipolar disorder except in some rare cases. Problem with sleep may indicate towards relapse of mania or mixed episode. At this moment you need to talk to a psych...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.